Ask a doctor

I Am Taking Minocyline for Perioral Dermatitis. Is It Safe to Have Botox?

I am 45 years old and have been on minocyline for approximately 4 years, I would like to have Botox and wondered if this was safe? Thank you

Doctor Answers (14)

Antibiotics with Botox?

+1

Hi Audrey.  No need to worry as the anitbiotic you are taking will not interfere with your Botox injections.

Make sure to let your MD know about all themedications and supplements you are taking as some can have a much higher probablility of leading to bruising.  Good luck.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

No problem to have Botox when taking Minocycline

+1

You should have no concerns in taking Minocycline while having Botox injections for muscle relaxation. There is no interaction between the metabolism of the Minocycline (Minocin) antibiotic and Botulinum toxin. The Botox works by acting as a competitive inhibitor of the neurotransmitter between the muscle and nerve. In other words, the Botox molecule looks similar to the normal chemical that is transmitted as a signal between the nerve and muscle which makes the muscle move.  When Botox is brought into that receptor it does not transmit the signal. It acts as a dummy blocker.  This will not cause any affect on the mechanism of action of Minocycline.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Minocycline and Botox

+1

There is no problem having a Botox treatment at the same time as you are taking minocyline.  The main side effect to be aware of concerning minocyline is photosensitivity -- therefore, be sure to be careful in the sun and always apply sunscreen.

Deborah Sarnoff, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

No problem!

+1

Botox and minocycline will have no negative interaction on each other.  In fact, if your perioral dermatitis tends to become worse with sweating, as some patients note, the botox may actually help slightly as it stops sweating in addition to treating wrinkles.

Victoria W. Serralta, MD
Arlington Dermatologic Surgeon
5.0 out of 5 stars 1 review

Botox and Minocycline

+1

There is no contraindication for Botox injections and Minocycline or any other form of Tetracycline.  It is very important to inform your injecting doctor of your medications.  But you are good to go.

Lisa Kates, MD
Annapolis Dermatologist
5.0 out of 5 stars 1 review

Botox & Minocycline

+1

Yes, it is safe to have Botox for a patient who regularly takes minocycline. However, minocycline increases the likelihood for Hyperpigmentation. While it is unlikely, Hyperpigmentation may occur at needle point of entry.

Peter L. Kopelson, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 1 review

Minocycline and Botox are safe

+1

Absolutely safe!  Minocycline will not interfere with your Botox treatment (they do not cross-react), so it is safe to use together.  There are other classes of antibiotics which should not be taken while having botox injections, but minocycline is not one of them.  It is always best to let you doctor know what medications you are on. 

Best,

Dr. Margaret Mann

Margaret Mann, MD
Cleveland Dermatologic Surgeon
5.0 out of 5 stars 1 review

Botox and minocycline is safe

+1

This is safe combination. Taking minocycline for such a long time should be reevaluated with your dermatologist, though.

Robert Kasten, MD
Mainz Dermatologic Surgeon

Minocycline and Botox

+1

Minocycline will not interfer with Botox injections. Enjoy the changes that Botox will provide safely and effectively.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 15 reviews

Botox and abx

+1

There is no reason that you could not get neurotoxin- either dysport or botox. There is no cross reactivity between the two treatments.

Purvisha Patel, MD
Germantown Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.